... would the patient end up with
28 Sep 2009
it shouldn't be used in that situation but there is no documentation stating the side effects in that situation but here are the general effects.
Check with your doctor if any of these most COMMON side effects persist or become bothersome when using Haldol:
Blurred vision; constipation; diarrhea; dizziness; drowsiness; dry mouth; headache; loss of appetite; nausea; stomach upset; trouble sleeping.
Seek medical attention right away if any of these SEVERE side effects occur when using Haldol:
Severe allergic reactions (rash; hives; itching; difficulty breathing; tightness in the chest; swelling of the mouth, face, lips, or tongue); confusion; decreased urination; difficulty speaking or swallowing; drooling; excessive or unusual sweating; fainting; fast or irregular heartbeat; fever; hallucinations; mental or mood changes (eg, abnormal thinking, agitation, anxiety, depression); prolonged, painful erection; rigid or stiff muscles; seizures; severe or persistent dizziness, headache, or vomiting; shuffling walk; uncontrolled muscle movements (eg, of the arms, legs, tongue, jaw, cheeks; tremors; twitching); vision problems or changes; yellowing of skin or eyes.
29 Sep 2009
Tigger76 Haldol is a old time medication and I can't believe that they are still using it. NOT a good drug. There could be some horrible side affects from this drug. When they put my dad on it that had Alzheimers disease I flipped out and the haldol went out the window and Ativan came into play. A much safer medication especially if someone has that much alcohol in their system. Good Luck.
27 Feb 2011
As a mental health clinician I have seen Haldol used on out of control clients who were physically endangering other clients. This usually brought an end to the abusive behavior and, I noticed, made it much less likely that the client involved would offend again. My assumption and the reports I received indicated that people under the influence of Haldol felt TERRIBLE -somewhat similar to what one client reported, to "being in mental strait jacket".
I was called home to Oregon from NYC by the telephone message that my significant other had wound up in OHSU after collapsing outside of the
tavern he had spent the evening in on a Friday night after a 70 hr work week.
He was observed to be quite intoxicated when he left. The ambulance was sent for and he was taken to OHSU (a hospital) where he was (to make a long story short) administered Haldol next morning when he informed hospital workers he wished to leave. My SO was 65, had a heart condition, and was a drinker- all facts that are contraindicated with the use of Haldol. I had talked to the nurse on duty some time on Saturday morning and she informed me I did not need to come as my SO would routinely "dry out" and be sent home soon. Since he had fallen on his head various tests were run which included both brain and heart. These had come up negative.
The very next evening I was called back by the same nurse who indicated that "perhaps it would be best to come." I asked to talk to my SO but was told "he was unavailable" even though I had talked to him that Saturday morning BEFORE Haldol was administered to him. I immediately went to the Newark Airport and got back to Oregon late Monday night. I went directly to the ER. A strange sight confronted me. My SO not only did not recognize me but he was throwing himself around on the bed obviously in great agitation. I asked the nurse what was going on- she mentioned she did not understand his agitation as his HALDOL dose had just been upped. I immediately told them to CEASE the Haldol. I sat next to him as over the next few hours he became calmer and much less agitated. Suddenly the nurse burst in with the news that he needed to be intubated as his oxegen level had dropped into the eighties. A great hubbub occurred as
several personnel came in to hold him and perform this procedure. When it was over, I was told he had "suffered a heart attack". The tube was now in place. I was eventually told that during the heart attack my SO had suffered permanent brain damage and was now in an irreversible coma. Again to make a long story short the tube was removed within two weeks and he was not able to breathe on his own. He died while I watched.
There is no doubt in my mind that my SO was killed by the use of Haldol. This is a very dangerous drug and never should be used for short term anxiety let alone when the patient is older, has heart problems and has used alcohol. When I confronted the Doctor who prescribed this medication he told me, "Haldol is used in ER's all over the country". How very frightening.
The potential for abuse is limitless. How many of societies "undesirables"-drunken, homeless, elderly- could be eliminated with the use of this drug. How often has it been used as a "lesson" not to come into the ER?
There may be some use for this drug for long term mentally ill persons who are in danger of harming others or themselves. But for anyone else- it should NEVER be used and the doctors who can prescribe it should be well trained in its devastating effects!
- Haldol Information for Consumers
- Haldol Information for Healthcare Professionals (includes dosage details)
- Side Effects of Haldol (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
... night. Now she is on Lyrica and she still has the sleepiness, but not as much. She still feels drunk and uncoordinated. Will the side effects get ...
2 answers • 21 Nov 2009
And also taking Reglan all at the same time. My mother is in the hospital for pnemonia,high potassium, breathing problems.
2 answers • 12 Mar 2010
I gratuated in Psychology this year and nowadays I work with general patients. So I would like keep in touch with all of you and I hope you will oper ...
2 answers • 13 Jan 2012
I Am suffering from sexual side effects I am having stomach problems I am inflammated I am suffering
... my face is swollen on psych meds i am on haldol now help what is going on with my body
1 answer • 1 Apr 2013
Was on 5 mg haldol it worked but the side effects were gastronomical. He also prescribed doxipan for sleep but I lost the script have to wait til ...
1 answer • 14 Jun 2014